Join Us

We are 222,317 members in 83 forums discussing 162,454 topics.

Help with Abbreviations

Topic: Antidepressants Linked to Bone Loss

Forum: Clinical Trials, Research News, Podcasts, and Study Results —

Share your research articles, interpretations and experiences here. Let us know how these studies affect you and your decisions.

Posted on: Jun 26, 2007 06:26PM

cp418 wrote:

Tuesday, June 26, 2007
Antidepressants Linked to Bone Loss
studies turn up similar results in both women and men

By Amanda Gardner
HealthDay Reporter



(HealthDay News) -- Older men and women who take the class of antidepressants known as selective serotonin reuptake inhibitors may have an increased rate of bone loss.

But the studies documenting this finding are preliminary and shouldn't be seen as a reason to change medications, the authors stressed.

"People currently on SSRIs should not stop their medicines based on these findings," said Dr. Susan Diem, lead author of the study looking at women, and assistant professor of medicine at the University of Minnesota School of Medicine. "These findings are preliminary, and further research is needed before any firm conclusions can be drawn."

The results of both studies are published in the June 25 issue of Archives of Internal Medicine.

Selective serotonin reuptake inhibitors, or SSRIs, are widely prescribed to treat depression and other disorders and account for almost two-thirds of antidepressant prescriptions in the United States. The drugs work by inhibiting the protein that transports serotonin, a neurotransmitter involved in both depression and sleep. The medications include such brand names drugs as Prozac, Paxil and Zoloft.

Receptors for serotonin have recently been discovered in bone.

"This led to the question of whether the drugs could have an effect on bone," Diem said.

Diem's study involved 2,722 older women, average age 78.5 years. Total hip bone density and that of two hip sub-regions were measured at the beginning of study and again almost five years later. At each visit, participants were asked to bring all the medications they had used within the past two weeks.

Bone mineral density is an indicator of whether or not you have osteoporosis.

After adjusting for other factors, the researchers found that bone mineral density at the hip decreased 0.82 percent in women using SSRIs and 0.47 percent among those using the older tricyclic antidepressants and in those not using any antidepressants. SSRI users also had higher rates of bone loss at the two hip sub-regions.

Based on the results of this study alone, it's impossible to know why the difference between the two groups exists, Diem said.

"We found that use of the SSRIs was associated with increased rates of bone loss in this group of older women, but this research cannot definitively determine whether the drugs themselves are responsible for the increased rates of bone loss or whether other differences between SSRI users and those who don't use SSRIs are responsible," Diem said. "For instance, depression itself has been linked to increased rates of bone loss, and people on SSRIs are more likely to have been depressed."

"This work needs to be confirmed in other populations, and the real question is whether the drugs have an effect on rates of fracture, and that we could not address," Diem continued.

A study by Canadian researchers published in January, also in Archives of Internal Medicine, however, did indicate a risk of fracture among people in their 50s taking SSRIs.

The second study published in the new issue of Archives involved 5,995 men aged 65 and older, and found that men using SSRIs also had lower bone mineral density at the hip and at the base of the spine.

Total hip bone mineral density was 3.9 percent lower among SSRI users than among men not using any antidepressants. Spine bone mineral density was 5.9 percent lower among SSRI users compared with non-users.

As in the study involving women, there was no significant difference in bone mineral density between men taking tricyclic antidepressants and those not taking any antidepressants. Men taking the antidepressant trazodone had the same bone mineral density as those taking no antidepressants.

More information

For more information on bone loss, visit the National Osteoporosis Foundation.
SOURCES: Susan J. Diem, M.D., assistant professor of medicine, University of Minnesota School of Medicine, Minneapolis; June 25, 2007, Archives of Internal Medicine Log in to post a reply

Page 1 of 1 (1 results)

Posts 1 (1 total)

Log in to post a reply

Jul 6, 2007 10:10PM saluki wrote:

Just as interesting to me is that the older Tricyclic
anti-depressants are not associated with bone loss.

Personally, I pleaded with my PCP to be put on a tricyclic. He put me on the SSRI Effexor XR instead-----I suppose
he wanted new meds since no-one details young Docs on tricyclics since they are generic and off patent. So, using an old timers med like Amitriptaline or Nortryptaline doesn't make much sense to them.

For my self I know I did much better all around on it and had great pain control. ------I may as well have been talking to a wall!--------

My liver enzymes are elevated in multiples and if not cancer then surely the Effexor XR is one of the culprits as it can even cause Hepatitis. I'm to be retested next Thursday.

And in The meantime I've discontinued all the meds that
can effect the liver except my Blood Pressure meds.

If the liver enzymes are down they will have to consider putting me on the nortryptaline instead.

Maybe the fact that the tricylcics will not contribute to bone loss should enter into the equation when prescribing

for a Breast Cancer patient on an Aromatase Inhibitor like Femara or Arimadex.

More over if Effexor is a cuprit in Bone loss wouldn't it make more sense to give us a tricyclic instead of an SSRI.

But I suppose the Docs will continue to prescribe this and when our Dexa's show osteopenia; Then put millions of women on a grand experiment of prophylactic Bisphosphonates like Fosamax with D, Boniva, and all the others and risk osteonecrosis of the jaw?

Just because its new does not mean its necessarily better than a tried and true oldie. Grrrrrrrrrr..........

Am I nuts. Where was my brain tonight. I haven't had a beer in years so I cut out all meds that can affect my liver
and then ---down a beer? How long will that take to not affect the liver enzymes? I can't believe I did that.

Susie
Susie, member since Jan. 2003 Dx 12/12/2002, IDC, 2cm, Stage IIB, 0/1 nodes, ER+/PR+, HER2-

Page 1 of 1 (1 results)